Women may be mistaken about side-effects of breast cancer drug, Leeds expert warns

Picture: PA

Picture: PA

0
Have your say

Women may stop taking a common breast cancer drug because they mistakenly believe it is causing side-effects, an expert in Leeds has warned.

Tamoxifen helps stop cancer returning if taken over the long term and is widely used among women with hormone-positive breast cancers.

It is also one of several drugs recommended for women at high risk of developing breast cancer in the future.

But tamoxifen is known to cause side-effects, which include hot flushes, sweats, nausea and low libido, prompting some women to stop taking it.

Research has shown that around a third of women do not take the drug for the recommended five years, with the highest number dropping out in the first 12 months of treatment.

A new study has found that women taking dummy drugs are just as likely to suffer nausea and vomiting as those taking tamoxifen, and are just as likely to stop taking them.

This suggests that some symptoms are due to other causes, and are being mistaken for the side-effects of tamoxifen.

Dr Samuel Smith, a Cancer Research UK fellow and university academic fellow at the University of Leeds, said: “Our findings have implications for how doctors talk to patients about the benefits and side-effects of preventive therapies such as tamoxifen.

“It’s important to manage expectations and provide accurate information on the likelihood of experiencing specific side-effects and how these differ from symptoms that women may experience anyway.

“The high drop-out rate observed in the early stages of the trial suggest that more support is needed to help women understand and manage side-effects that may be linked to their treatment.”

Sarah Williams, Cancer Research UK’s health information manager, said: “Breast cancer is the most common cancer in the UK but research is helping us find new ways of preventing the disease in women at high risk.

“While drugs such as tamoxifen and anastrozole can cut the risk of the disease, they do cause side-effects. Research like this to understand more about the side-effects women experience, and the decisions this leads them to make, is vital to offering them appropriate support so they can make the best choice for them.

“It’s important for anyone experiencing symptoms that are unusual for them, that don’t clear up, or that keep coming back to tell their doctor.”

Back to the top of the page